Teens' Bones Recover After Ending Depo-Provera
Study: Bone Loss Is Regained When Contraceptive Is Discontinued
WebMD News Archive
Feb. 8, 2005 -- Teenage girls using the popular contraceptive Depo-Provera
are at risk for losing bone strength, just like adult women are. But teens'
bone density will recover when they stop using the drug, new research
Last November, the FDA added a -- the strongest warning the agency
issues -- stating that prolonged use of the contraceptive may result in the
loss of bone density. Loss of bone density weakens the bones and increases the
risk of fracture. It may also increase the risk of osteoporosis.
Depo-Provera is the only injectable contraceptive available in the U.S. It's
especially popular among teenage girls, with 10% of women between 15 and 19
years old using it.
But there has been little study of Depo-Provera's effects on adolescents.
It's an important issue because young girls are still building bone, and bone
loss in youth can affect lifelong risk of fractures, writes lead researcher
Delia Scholes, PhD, an epidemiologist with the University of Washington in
Teens are still building bone mineral density -- bone strength -- and may be
particularly vulnerable to any hormonal upsets from Depo-Provera, she says. Few
studies have looked at adolescent users and bone loss with Depo-Provera, and
none have looked at the effects after discontinuation of the contraception.
One earlier study suggested that in young adults (ages 18 to 21) bones
suffered when Depo-Provera was used. However, once the women quit using the
contraceptive, bone density recovered well, writes Scholes.
Bone Loss Regained
In their study, Scholes and colleagues examined the effects on 80 adolescent
women aged 14 to 18, all using Depo-Provera, and compared their bone strength
with 90 women not taking the contraceptive.
The teens all had every six months
for two or three years -- bone strength measurements of the hip, spine, and
At the study's end:
- Teens using Depo-Provera had significant declines in their hip and spine
bone strength -- but not in the overall body.
- Those who were new users of Depo-Provera lost bone strength more rapidly
than those who already were using it.
- Those who discontinued the contraceptive had significantly increased bone
strength compared with nonusers -- a short-term gain that leveled out within
the next year.
"Our findings suggest that, on discontinuation, [bone mineral density]
begins to undergo rapid recovery" writes Scholes.
Her study provides "reassurance that bone loss is regained, even in
younger users," she writes.
The FDA's black-box warning for Depo-Provera says prolonged use of the drug
may result in significant loss of bone density and that the loss is greater the
longer the drug is used. The warning states that a woman should only use
Depo-Provera as a long-term birth control method if other birth control methods
are inadequate for her.